Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 9, 2021Talladega County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 9, 2021, 4:00 PM CDT for Talladega County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2021, 4:00 PM CDT (21:00 UTC)
Expired
Aug 9, 2021, 4:30 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Hail
0.00 in
Wind
40

County Talladega County, AL

The radar

The Birmingham radar (KBMX), 52 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2021-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2021-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
893 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

483 
WWUS84 KBMX 092100
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
400 PM CDT Mon Aug 9 2021
 
ALZ025>027-092130-
Shelby AL-Talladega AL-St. Clair AL-
400 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of west central
Talladega, northeastern Shelby and south central St. Clair Counties
through 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan Martin Dam, or 9 miles south of Pell City. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Pell City, Vincent, Alpine Bay Resort, Coosa Island, Logan Martin
Dam, Logan Martin Lake, Country Club Estates, Cropwell and Howells
Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 8626 3339 8645 3360 8641 3350 8611
TIME...MOT...LOC 2059Z 202DEG 3KT 3343 8633 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

25/Owen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:53 PM CDT, 7 minutes earlier.

Area forecast discussion, Aug 9, 3:53 PM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
353 PM CDT Mon Aug 9 2021

.SHORT TERM...
/Updated at 1235 PM CDT Mon Aug 09 2021/

Scattered showers and thunderstorms will continue across the state
through the afternoon and evening. Instabilities between 2500 and
3000 J/kg...PW values in the 90th percentile for this time of
year...and a weak wind profile will allow for strong storms with
very little movement. Heavy rain will be a threat since the storms
won't be moving and flooding will be a concern in any back
building thunderstorms. Wind will also be a threat with DCAPE
between 1000 and 1500 J/kg and LI values around
-8 to -9C. The potential for downbursts and damaging winds is
 high...with a possibility for microbursts in any of the stronger
 storms.

Muggy and sticky conditions will remain today as low and mid
level flow from the south and southwest keeps plenty of moisture
over the area. With dewpoints in the 70's...heat indices are going
to be in the upper 90s and lower 100's through the afternoon.

Tonight...any activity should weaken with the loss of the day's
heating. Low temperatures will be in the lower 70's...and there
will once again be a fog potential in the early hours before
sunrise...especially in areas that received rain in the evening.

Tuesday will see the same conditions as today. Instabilities
greater than 3000 J/kg...weak wind profiles...DCAPE greater than
1000 J/kg...LI around -7 to -8C and PW values around the 90th
percentile for this time of year. Thunderstorms will develop
again the late morning and early afternoon with the potential for
heavy rain...possible flooding in any storms that back build...and
microburst potential in the stronger storms.

24

.LONG TERM...
/Updated at 0333 PM CDT Mon Aug 09 2021/

Long term forecast remains on track, as upper level ridging
dominates the weather pattern through much of this week. Rain
chances will follow a general diurnal pattern each day, with best
coverage in the afternoon and early evening. Heat index values
reach 105F for portions of the area each afternoon, and will
maintain a mention of heat in the HWO.

14

Previous long-term discussion:
/Updated at 345 AM CDT Mon Aug 09 2021/
Wednesday through Sunday.

We'll be well into a "rinse and repeat" forecast by mid week as
summer heat and humidity continues across the Deep South.
Temperature trends suggest afternoon highs in the upper 80s to low
90s, with some places in the mid 90s, amidst a flattened sub-
tropical ridge stretched across the southern CONUS. Dewpoints in
the low to mid 70s are expected as low-level flow off the Gulf of
Mexico spreads northward across Southeast toward the Ohio Valley.
The combination of summer warmth and the humid airmass will yield
heat indices in the upper 90s to lower 100s each afternoon. Some
places could approach Heat Advisory criteria (105 F) at times,
hence the HWO inclusion.

For the most part, 30-50% 'chance' PoPs have been continued across
Central Alabama for the long-term period. PoPs, of course, maximize
in the afternoon and early evening when the best instability is
available. I did increase to 60% 'likely' PoPs across portions of
the east and southeast for Wednesday afternoon as guidance suggests
an area of higher PWs in these areas. Generally speaking, guidance
hangs on PWs in the 1.8-2.0" range through this weekend. This
moisture content is primarily responsible for the daily convective
rain chances. This also suggests showers and thunderstorms will
bring heavy downpours at times. By Friday, deep-layer ridging is
progged to amplify and become more prominent across the West. This
will help to somewhat suppress ridging across the Southeast as a
longwave trough moves eastward across the Great Lakes region on
Saturday. A trailing shortwave and associated surface cold front
could approach the TN Valley on Sunday which would enhance rain
chances. Being too far out in the period precluded increasing PoPs
at this time.

40/Sizemore

&&

.AVIATION...
18Z TAF Discussion.

Scattered showers and thunderstorms will continue across the state
through the afternoon and early evening. Due to uncertainty in
timing and placement of activity...have left in VCSH in each
TAF...with a TEMPO to account for thunderstorms developing quickly
over each terminal. Overnight...all convection is expected to
weaken quickly with fog development likely in the early morning.
MVFR visibilities are included though some sites could see lower
visibilities depending on shower placement this evening.
Tuesday...showers and thunderstorms are again possible beginning
in the late morning.

24

&&

.FIRE WEATHER...

Southerly to southwesterly surface and transport winds at 5-8 mph
are expected each afternoon through mid week. This will help
increase moisture values and resultant rain chances across the
area. Best chances for showers and thunderstorms will be during
the afternoon and early evening due to diurnal heating. Depending
on rain coverage, localized fog will be possible each morning.
Minimum RH values should remain above ~50%.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  92  72  92  72 /  20  50  20  50  20
Anniston    74  92  73  92  73 /  20  50  20  60  20
Birmingham  74  93  74  93  74 /  20  40  20  50  20
Tuscaloosa  75  93  75  94  74 /  20  40  10  40  20
Calera      74  91  74  91  74 /  20  40  20  50  20
Auburn      73  91  73  90  73 /  20  50  20  60  20
Montgomery  74  94  74  94  74 /  20  50  20  60  20
Troy        74  93  73  92  73 /  20  50  20  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 9, 2:13 PM CDT, 1 hour 47 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
213 PM CDT Mon Aug 9 2021

ALZ011>015-017>050-102215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
213 PM CDT Mon Aug 9 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated areas of damaging winds of 60 mph or greater are possible
through early evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions will allow for afternoon max heat indices
to approach 105 each day Tuesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 9, 2:30 PM CDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Birmingham AL
230 PM CDT Mon Aug 9 2021

ALZ020-092000-
Cherokee AL-
230 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southeastern
Cherokee County through 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Gap, or near Forney, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Piedmont, Centre, Centre Municipal Airport, Forney, Pleasant Gap,
Tennala, Moshat, Eastern Weiss Lake, Western Weiss Lake, Coloma,
Howells Crossroads and Spring Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3397 8540 3396 8543 3396 8549 3394 8550
      3394 8553 3395 8553 3396 8565 3418 8569
      3420 8544
TIME...MOT...LOC 1930Z 266DEG 19KT 3403 8552

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 2:49 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
249 PM CDT Mon Aug 9 2021

ALZ040>042-092030-
Autauga AL-Lowndes AL-Dallas AL-
249 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern
Autauga, northwestern Lowndes and southeastern Dallas Counties
through 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Selmont-West Selmont, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Selma, Selmont-West Selmont, White Hall, Benton, Belknap, Gardner
Island, Tyler, Dallas Lake, Old Cahaba Park, Memorial Stadium, Robert
F. Henry Lock And Dam, Craig Field Aiport, Selma Drag Strip,
Collirene, Edmund Pettus Bridge and Selma University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3223 8715 3247 8703 3240 8670 3213 8680
TIME...MOT...LOC 1949Z 284DEG 14KT 3232 8701

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 3:02 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
302 PM CDT Mon Aug 9 2021

ALZ038-092030-
Chambers AL-
302 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of northern Chambers
County through 330 PM CDT...

At 302 PM CDT, Doppler radar was tracking a strong thunderstorm over
Stroud, moving southeast at 5 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stroud, La Fayette, Fredonia, Post Oak Forks, Veasey Creek Park,
Denson, Standing Rock, Welch, Penton, Buffalo, Rocky Point and Stroud
Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3288 8536 3303 8550 3311 8541 3311 8526
      3309 8523 3299 8521
TIME...MOT...LOC 2002Z 312DEG 6KT 3305 8537

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 3:48 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Birmingham AL
348 PM CDT Mon Aug 9 2021

ALZ028-092115-
Clay AL-
348 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of southwestern Clay
County through 415 PM CDT...

At 348 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Parkdale, or 8 miles north of Goodwater. This
storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ashland, Cleveland Crossroads, Roselle and Millerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3328 8579 3310 8592 3311 8597 3309 8598
      3310 8601 3311 8601 3310 8603 3314 8616
      3320 8614 3319 8612 3324 8612 3330 8610
      3330 8598 3333 8598
TIME...MOT...LOC 2048Z 202DEG 3KT 3319 8601

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 3:49 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
349 PM CDT Mon Aug 9 2021

ALZ038-047-092115-
Lee AL-Chambers AL-
349 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of north central Lee
and southern Chambers Counties through 415 PM CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sturkie, or near Lafayette. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Opelika, Lafayette, La Fayette, Cusseta, Chambers County Lake,
Huguley, Sturkie, Oak Bowery, Trammel Crossroads, Ridge Grove,
Buffalo, West Chambers and Mount Jefferson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3267 8533 3277 8559 3286 8560 3300 8553
      3288 8520
TIME...MOT...LOC 2049Z 202DEG 3KT 3281 8544

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen
Special weather statement, Aug 9, 4:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
400 PM CDT Mon Aug 9 2021

ALZ025>027-092130-
Shelby AL-Talladega AL-St. Clair AL-
400 PM CDT Mon Aug 9 2021

...A strong thunderstorm will impact portions of west central
Talladega, northeastern Shelby and south central St. Clair Counties
through 430 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Logan Martin Dam, or 9 miles south of Pell City. This storm was
nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pell City, Vincent, Alpine Bay Resort, Coosa Island, Logan Martin
Dam, Logan Martin Lake, Country Club Estates, Cropwell and Howells
Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3332 8626 3339 8645 3360 8641 3350 8611
TIME...MOT...LOC 2059Z 202DEG 3KT 3343 8633

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

25/Owen

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:21 PM CDTSpecial Weather StatementBMXPerry24 min
Aug 9, 12:25 PM CDTSpecial Weather StatementBMXClay35 min
Aug 9, 12:42 PM CDTSpecial Weather StatementBMXEtowah33 min
Aug 9, 1:13 PM CDTSpecial Weather StatementBMXBibb32 min
Aug 9, 1:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 1:51 PM CDTSpecial Weather StatementBMXCherokee39 min
Aug 9, 2:05 PM CDTSpecial Weather StatementBMXDeKalb40 min
Aug 9, 2:28 PM CDTSpecial Weather StatementBMXRandolph32 min
Aug 9, 2:30 PM CDTSpecial Weather StatementBMXCherokee30 min
Aug 9, 2:49 PM CDTSpecial Weather StatementBMXDallas41 min
Aug 9, 3:02 PM CDTSpecial Weather StatementBMXChambers28 min
Aug 9, 3:48 PM CDTSpecial Weather StatementBMXClay27 min
Aug 9, 3:49 PM CDTSpecial Weather StatementBMXChambers26 min
Aug 9, 4:21 PM CDTSpecial Weather StatementBMXTalladega24 min
Aug 9, 4:44 PM CDTSevere Thunderstorm WarningBMXTalladega31 min
Aug 9, 5:21 PM CDTSpecial Weather StatementBMXCalhoun39 min
Aug 9, 5:56 PM CDTSpecial Weather StatementBMXElmore34 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.